Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO

July 17, 2008Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2008, 3:41 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 3:41 PM MDT (21:41 UTC)
Expired
Jul 17, 2008, 4:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:09 PM MDTTSTM WND GST 6017 Ne Genoa, COWIND GUSTS 55 TO 60 MPH WITH SUSTAINED AT 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 172141
SVRBOU
COC073-121-172230-
/O.NEW.KBOU.SV.W.0099.080717T2141Z-080717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF LAST CHANCE...OR 20 MILES NORTH
  OF LIMON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAST CHANCE
  AND ARRIBA.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370
TIME...MOT...LOC 2140Z 312DEG 26KT 3954 10361

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 172208
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT THU JUL 17 2008

COC073-121-172230-
/O.CON.KBOU.SV.W.0099.000000T0000Z-080717T2230Z/
WASHINGTON CO-LINCOLN CO-
407 PM MDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN LINCOLN AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 15 MILES NORTHWEST OF ARRIBA...OR 21 MILES NORTHEAST OF
LIMON...MOVING SOUTHEAST AT 27 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAST CHANCE AND ARRIBA.

LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370
TIME...MOT...LOC 2207Z 301DEG 23KT 3947 10339

$$

DANKERS
000 
WWUS55 KBOU 172230
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT THU JUL 17 2008

COC073-121-172238-
/O.EXP.KBOU.SV.W.0099.000000T0000Z-080717T2230Z/
WASHINGTON CO-LINCOLN CO-
428 PM MDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 430 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

AT 425 PM MDT...THE THUNDERSTORM WAS LOCATED OVER NORTHEASTERN 
LINCOLN COUNTY....MOVING SOUTHEAST AT 25 MPH.  A SPOTTER 17 MILES 
NORTHEAST OF GENOA REPORTED WIND GUSTS OF 55 TO 60 MPH AROUND 409 PM 
MDT AND THEN MARBLE SIZED HAIL AT 419 PM MDT.  LOCALLY HEAVY 
RAIN...SMALL HAIL AND DANGEROUS LIGHTNING CAN STILL BE EXPECTED FROM 
THIS STORM AS IT MOVES INTO WESTERN KIT CARSON COUNTY. 

LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370
TIME...MOT...LOC 2228Z 301DEG 23KT 3942 10327

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT THU JUL 17 2008

.SHORT TERM...SHORTWAVE CURRENTLY MOVING ACROSS AREA...AS SHOWN BY
LATEST WATER VAPOR LOOPS. MOUNTAIN CONVECTION INCREASING IN COVERAGE
IN RESPONSE TO INCREASING ASCENT. ACCORDINGLY TO THE LATEST
INTEGRATED PRECIPITABLE WATER VALUES...AMOUNTS HAVE INCREASED TO
NEAR AN INCH. THUS...SHOULD FINALY SEE MEASURABLE RAINFALL. SOME
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. ACROSS PLAINS...MOST OF
CONVECTION ACROSS WELD AND MORGAN COUNTIES...WITH SOME STORMS MOVING
OFF FOOTHILLS ONTO FRONT RANGE. MORNINGS FRONT BROUGHT LOW LEVEL
MOISTURE ACROSS AREA...WITH DEWPOINTS RANGING FROM 40 DEGREES ALONG
FRONT RANGE TO AROUND 60 DEGREES IN THE NORTHEAST CORNER. SHOULD SEE
STORMS INCREASE IN COVERAGE ACROSS PLAINS AS ASCENT ASSOCIATED WITH
WAVE MOVES ACROSS. STORMS CAPABLE OF PRODUCING HEAVY RAIN WITH
CONCERN FOR LOCALIZED FLASH FLOODING...ESPECIALLY NORTHEAST CORNER
IN AREA OF HIGHEST DEWPOINTS. WILL NEED TO WATCH FOR TRAINING OF
STORMS OVER SAME AREA WHICH COULD CREATE SOME PROBLEMS. POTENTIAL
ALSO EXISTS FOR A FEW SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO
LIMON LINE. LATEST LAPS SURFACE ANALYSIS SHOWING CAPE VALUES HAVE
INCREASED TO AROUND 1400 J/KG EAST OF THIS LINE. MAIN THREAT FROM
THE SEVERE STORMS WOULD BE LARGE HAIL. WAVE TO BE EAST OF AREA BY
MIDNIGHT WITH DECREASING ASCENT. LATEST NAM AND GFS PAINT SOME LIGHT
QPF ACROSS AREA AFTER MIDNIGHT. ENOUGH ASCENT TO KEEP A SLIGHT
CHANCE OF STORMS GOING FOR THE OVERNIGHT HOURS. ON FRIDAY...AIRMASS
TO REMAIN IN PLACE OVER AREA WITH THETA-E RIDGE AXIS ALONG FRONT
RANGE AND PRECIPITABLE WATER VALUES AROUND AN INCH. MODELS INDICATE
ANOTHER SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON WITH
INCREASING ASCENT. SHOULD SEE ANOTHER ROUND OF STORMS DEVELOP OVER
THE MOUNTAINS BY THE AFTERNOON. POTENTIAL FOR HEAVY RAIN WITH THE
STORMS. ACROSS PLAINS...MODEL SOUNDINGS INDICATING CAPE VALUES
RANGING FROM 1000 J/KG ALONG FRONT RANGE TO 1600 J/KG OVER THE
NORTHEAST CORNER. SURFACE WINDS PROGGED TO BECOME SOUTHEAST DURING
AFTERNOON...WITH POTENTIAL FOR THE DEVELOPMENT OF A DENVER CYCLONE.
SO...BEST STORM COVERAGE TO BE ALONG FRONT RANGE IN AREA IN AREA OF
BE CONVERGENCE. CURRENT POPS ALREADY SHOW THIS...AND LOOKS
REASONABLE. POTENTIAL FOR HEAVY RAIN WITH THE STORMS DUE TO THE HIGH
PRECIPITABLE WATER. MODELS SHOW WINDS ALOFT LESS THAT 10 KTS...SO
STORMS MAY BE SLOW MOVING WITH POTENTIAL FOR LOCALIZED FLOODING.
TEMPERATURE AND THICKNESS PROGS SUGGEST TEMPERATURES A FEW DEGREES
COOLER THAN TODAYS READINGS. GUIDANCE SHOWS HIGHS IN THE 80S ACROSS
PLAINS...WHICH LOOKS REASONABLE. CURRENT TEMPERATURE GRIDS LOOK
GOOD.

.LONG TERM...PLENTY OF LOW LEVEL MOISTURE LINGERING OVER THE PLAINS
FRIDAY EVENING FOR CONTINUED CONVECTION.  IN ADDITION...A WEAK SHORT
WAVE ASSOCIATED WITH AN UPPER LEVEL SPEED MAX NOW MOVING INTO THE
PACIFIC NORTHWEST IS ADVERTISED TO MOVE INTO WYOMING LATE TOMORROW.
WEAK Q-G VERTICAL MOTION WITH THIS FEATURE COULD HELP STORM
COVERAGE...BUT HIGHEST THREAT SHOULD STILL OCCUR OVER THE PALMER
DIVIDE AREA AND SOUTHERN FRONT RANGE FOOTHILLS WHERE DEEPEST
MOISTURE EXISTS.

BY SATURDAY...MUCH DRIER AIR AND SUBSIDENCE ALOFT WILL CAP
CONVECTION ACROSS MOST IF NOT ALL OF THE FORECAST AREA.  HAVE
REMOVED ANY REMAINING POPS EXCEPT IN PARK COUNTY AREA.  TEMPERATURES
WILL WARM CONSIDERABLY WITH HIGHS QUICKLY PUSHING BACK INTO THE MID
TO UPPER 90S ACROSS THE PLAINS.

UPPER LEVEL HIGH CONTINUES TO BUILD RIGHT OVER COLORADO ON SUNDAY
WITH ANOTHER HOT AND DRY DRY.  SOME MOISTURE WILL TRY TO SNEAK UP
INTO THE MOUNTAINS IF RIDGE SHIFT FAR ENOUGH EASTWARD BY LATE IN THE
DAY...JUST ENOUGH TO WARRANT A SLIGHT CHANCE OF LATE DAY STORMS UP
THERE.

WITH REGARD TO NEXT WEEK...THE UPPER LEVEL RIDGE IS ADVERTISED BY
THE LATEST ECMWF AND GFS TO SHIFT SLOWLY EASTWARD INTO THE CENTRAL
AND SOUTHERN PLAINS.  HOWEVER...MANY OF THE GFS ENSEMBLES KEEP THE
RIDGE CENTERED OVER THE CENTRAL ROCKIES.  IF THE RIDGE CAN SHIFT
EASTWARD...THIS WOULD FINALLY OPEN THE DOOR TO A BETTER FLOW OF
MONSOONAL MOISTURE OUT OF THE SOUTHWEST.  A SLIGHT CHANCE OF
AFTERNOON AND EVENING POPS ALONG WITH ABOVE NORMAL TEMPERATURES
SEEMS PRUDENT FOR NOW.

&&

.AVIATION...SCATTERED THUNDERSTORMS TO DEVELOP ALONG FRONT RANGE
THROUGH 04Z...WITH POTENTIAL FOR A FEW STORMS MOVING ACROSS AREA
AIRPORTS. MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS TO
AROUND 35 KTS AND BRIEF HEAVY RAIN. VFR CONDITIONS TO PREVAIL...BUT
MVFR CONDITIONS A POSSIBILITY IN AREA OF HEAVY RAIN. POTENTIAL FOR
LOW CLOUDS AND MVFR CEILINGS TO DEVELOP BETWEEN 08Z AND 14Z...BUT
CHANCES LOW AT THIS TIME TO INCLUDE IN AREA TAFS. SCATTERED
THUNDERSTORMS TO DEVELOP AFTER 18Z...WITH HEAVY RAIN AND GUSTY
OUTFLOW WINDS THE MAIN THREAT. COULD BRIEFLY SEE MVFR CONDITIONS AT
AREA AIRPORTS IF STORMS MOVE ACROSS AIRPORT GROUNDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jul 17, 11:08 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT THU JUL 17 2008

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST
COLORADO THROUGH THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS.
THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH
LOCALIZED FLASH FLOODING. A FEW OF THE STORMS ACROSS THE EASTERN
PLAINS MAY ALSO BECOME SEVERE WITH LARGE HAIL THE BIGGEST THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL BE ON
FRIDAY.  WHILE ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO
THE EARLY MORNING HOURS FRIDAY...ANOTHER ROUND OF SCATTERED
THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING...
ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE.
THEY WILL AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY
RAINFALL ALONG WITH A THREAT OF FLASH FLOODING.  ENOUGH INSTABILITY
WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS.

IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS THIS
AFTERNOON.

D-L/DBB

In the hours before

Local storm report, Jul 17, 2:32 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             14 NE BYERS             39.85N 104.04W
07/17/2008  M1.75 INCH       ADAMS              CO   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY
            HAIL BLOWN BY WIND.

&&

BENTON
Local storm report, Jul 17, 3:12 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             10 NE DEER TRAIL        39.72N 103.91W
07/17/2008  M1.75 INCH       ARAPAHOE           CO   BROADCAST MEDIA

            HAIL CRACKED THE WINDSHIELD IN JEEP

0216 PM     HAIL             14 NE BYERS             39.85N 104.04W
07/17/2008  M1.75 INCH       ADAMS              CO   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY
            HAIL BLOWN BY WIND.

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:01 PM MDTAreal Flood AdvisoryBOUWashington89 min
Jul 17, 2:16 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe44 min
Jul 17, 2:51 PM MDTSevere Thunderstorm WarningBOUWeld24 min
Jul 17, 3:01 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Washington44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.